Hail, Oneida
- When
- August 7, 11:38 AM CST
- Where
- Oneida County, 0.48 mi E of Rhinelander
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 45.630, -89.410
Nickel size hail fell in Rhinelander.
Severe thunderstorms formed in very unstable air ahead of a passing cold front. The worst of the damage from the storms occurred across east-central and parts of northeast Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Severe thunderstorms formed in very unstable air ahead of a passing cold front. The worst of the damage from the storms occurred across east-central and parts of northeast Wisconsin. Thunderstorm winds downed numerous trees and some power lines, hail as large as golf balls fell, and a weak tornado touched down on the east side of Green Bay (Brown Co.). Heavy rain led to flooding in parts of east-central Wisconsin as the storms formed an east-west line that slowly moved southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 7, 10:23 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 1123 AM CDT Wed Aug 7 2019 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Thursday Issued at 307 AM CDT Wed Aug 7 2019 A cold front and attendant PV anomaly will bring an increased chance for showers and thunderstorms throughout the day as it sinks south. There is currently activity along the front, which could impact north-central Wisconsin this morning. The better chance for rain will be this afternoon and this evening when daytime heating is maximized as CAPE values rise to 1000 to 2000 J/kg. In addition to the instability bulk shear values will rise to a respectable 25 to 35 knots which will increase the risk for severe weather across the region. There will be a slight risk for severe weather this afternoon and this evening due to the instability and shear values with damaging winds, large hail and localized flooding due to heavy rainfall. Hi-res models indicate the main storm mode across our area will be multicell clusters with the possibility of a few lines forming as well. High temperatures today ahead of the cold front will rise into the lower to middle 80s across central and east-central Wisconsin, with highs in the upper 70s across north-central Wisconsin given an earlier fropa. Once the storms end later tonight a cooler airmass will settle in across the western Great Lakes with quieter weather as well. Overnight lows will sink to around 50 across north-central Wisconsin with lows in the lower 60s across east-central Wisconsin. Thursday will be noticeably cooler with much lower dew points behind the front as daytime highs range from around 70 across the north, with middle to upper 70s across central and east- central Wisconsin. .LONG TERM...Thursday Night Through Tuesday Issued at 307 AM CDT Wed Aug 7 2019 High pressure will bring dry conditions to the region Thursday night into Saturday morning. Based on the latest numerical guidance, did lower minimum temperatures on Friday and Saturday mornings due to dry air mass in place and longer nights, combined with slightly cooler MEX guidance values. This would allow temperatures to fall into the middle and upper 40s on one or both nights across the north. Highs Friday and Saturday will be in the 70s to around 80. Still a lot of uncertainty when rain chances arrive Saturday or Saturday night. Will have small chances across the west Saturday afternoon and a chance across the entire area Saturday night. The models tonight have the big discrepancy in location of the rain on Sunday, but converge to a dry solution on Monday although the Canadian model brings a complex just south of the area during the day Monday. The chances of rain may return on Tuesday. High temperatures should be in the 70s to around 80 during the remainder of the forecast period. && .AVIATION...for 18Z TAF Issuance Issued at 1122 AM CDT Wed Aug 7 2019 A cold front remains expected to move across the region this afternoon and evening. VFR conditions can be expected until thunderstorms become more widespread this afternoon. Some of the thunderstorms could be strong to severe during the middle afternoon to early evening hours, with strong winds and large hail being the main threats. Winds will shift to the west and northwest behind the front by early evening as showers and thunderstorms come to an end from northwest to southeast. Good flying weather is expected thereafter with relatively light winds and fair weather clouds popping across the area by late Wednesday morning. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kurimski LONG TERM......Eckberg AVIATION.......MPC
Hazardous Weather Outlook National Weather Service Green Bay WI 407 AM CDT Wed Aug 7 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-080915- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 407 AM CDT Wed Aug 7 2019 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms with damaging winds and large hail this afternoon and and evening. Heavy rainfall could also lead to localized urban flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms at times from Saturday afternoon through next Tuesday. It is too early to determine if any of the storms would become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated, especially this afternoon into this evening. Spotters are requested to report wind gusts over 40 mph, wind damage, hail over a half inch in diameter, and heavy rainfall or flooding. LMZ521-522-541>543-080915- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 407 AM CDT Wed Aug 7 2019 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Thunderstorms with strong winds and hail may pose a serious risk for mariners this afternoon into this evening. Small craft should exercise caution this afternoon due to gusty southwest winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms may pose a risk to mariners at times from Saturday night into early next week. Kurimski/Eckberg
Special Weather Statement
National Weather Service Green Bay WI
1230 PM CDT Wed Aug 7 2019
WIZ011>013-071845-
Florence WI-Forest WI-Northern Marinette County WI-
1230 PM CDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR FOREST...FLORENCE AND NORTHERN
MARINETTE COUNTIES UNTIL 145 PM CDT...
At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Otter Creek Natural Area, or near Crandon, moving east at 40
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crandon, Kingsford, Florence, Pembine, Goodman, Homestead, Fern,
Tipler, Popple River and Headwaters Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4596 8833 4596 8825 4592 8810 4587 8807
4581 8813 4578 8809 4579 8799 4576 8796
4575 8787 4568 8778 4566 8783 4560 8777
4556 8779 4556 8783 4550 8779 4544 8786
4539 8786 4548 8902 4582 8900 4598 8836
TIME...MOT...LOC 1729Z 268DEG 35KT 4560 8879
BerschSpecial Weather Statement
National Weather Service Green Bay WI
1238 PM CDT Wed Aug 7 2019
WIZ010-071830-
Oneida WI-
1238 PM CDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ONEIDA COUNTY UNTIL
130 PM CDT...
At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rhinelander, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rhinelander, Monico, Roosevelt, Starks, Gagen and Lennox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4551 8905 4551 8943 4555 8943 4556 8947
4569 8949 4574 8905
TIME...MOT...LOC 1738Z 264DEG 21KT 4561 8937
MPCThe Green Bay radar (KGRB), 162 km away, was scanning. The volume nearest the first event began at 17:37 UTC.
14 hail, 13 thunderstorm wind, 2 flood, 1 tornado, 1 flash flood. Local standard time, as filed.
Nickel size hail fell in Rhinelander.
Penny size hail fell east of Crandon.
Thunderstorm winds downed trees near Laona.
Penny size hail fell west of Crivitz.
Walnut size hail fell along County Highway P northwest of Pound.
Thunderstorm winds downed a power pole in Coleman. The time of this report is an estimate based on radar data.
Nickel size hail fell in Coleman.
Golf ball size hail fell in Coleman.
Walnut size hail fell in Oconto.
Thunderstorm winds downed trees near Little Sturgeon Bay. The time of this report is an estimate based on radar data.
Thunderstorm winds downed trees near Brussels. The time of this report is an estimate based on radar data.
Thunderstorm winds downed several trees in Maplewood. The time of this report is an estimate based on radar data.
Thunderstorm winds downed a couple of trees around Bear Creek.
Heavy rainfall caused flooding of several roads in and around Algoma.
Thunderstorm winds downed numerous trees over south-central and southeast Shawano County.
A tornado quickly formed southeast of the city of Green Bay and moved southeast into the town of Bellevue. Three power poles sustained damage and a business sign was heavily damaged in Green Bay. The tornado continued southeast and damaged at least 100 trees along the path (DI 27 and 28, DOD 1-3). A poorly constructed carport lost part of its metal roof at an apartment building and a nearby house lost a couple shingles (DI 2, DOD 2).
Penny size hail fell on the east side of Green Bay.
Thunderstorm winds downed several trees and power lines around Bellevue and Allouez.
Thunderstorm winds downed a couple of small trees and some branches at Highway 54 and County Highway H. The time of this report is an estimate based on radar data.
Thunderstorms produced a wind gust to 61 mph at Marshfield Municipal Airport.
Nickel size hail fell in Appleton.
Quarter size hail fell in Hilbert. The time of this event is an estimate based on radar data.
Quarter size hail fell in Appleton.
Quarter size hail fell on the east side of Green Bay.
Nickel size hail fell in Green Bay.
Urban flooding from heavy rainfall left two feet of standing water at the intersection of Shawano Avenue and Military Avenue in Green Bay. There were also reports of flooding on East Mason Street, Oneida Street and Cass Street.
Quarter size hail fell in Appleton.
Heavy rainfall led to flash flooding that caused the closure of part of southbound Interstate Highway 441 near the Appleton-Little Chute border.
Thunderstorms produced a wind gust to 71 mph at Wittman Field in Oshkosh.
Thunderstorm winds downed a couple of branches and a tree in the Oshkosh area.
Thunderstorm winds downed several trees and large branches on Water Street in Chilton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyThe tornado archive for Wisconsin, 2019Warnings in Wisconsin, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848656, 848657, 848674, 848658, 848661, 848675, 848664, 848689, 848665, 848676, 848677, 848678, 848679, 849399, 848680, 834163, 848666, 848682, 848683, 848686, 848667, 848668, 848670, 848671, 848672, 849400, 848673, 853000, 848687, 848684, 848685.